Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 204, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 23, 2014, 7:21 PM CDT for Marion County, Illinois. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2014, 7:21 PM CDT (00:21 UTC)
- Expired
- Aug 23, 2014, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Marion County, IL
The radar
The Evansville,IN radar (KVWX), 105 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2124 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
796
WUUS53 KLSX 240021
SVRLSX
ILC121-240045-
/O.NEW.KLSX.SV.W.0204.140824T0021Z-140824T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
721 PM CDT SAT AUG 23 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 745 PM CDT
* AT 719 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STEPHEN
FORBES STATION...AND MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3873 8885 3883 8878 3883 8873 3883 8869
3882 8869 3866 8869 3865 8870
TIME...MOT...LOC 0021Z 300DEG 19KT 3876 8869
HAIL...0.88IN
WIND...60MPH
$$
CARNEY1 follow-up statement
103
WWUS53 KLSX 240038
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CDT SAT AUG 23 2014
ILC121-240048-
/O.EXP.KLSX.SV.W.0204.000000T0000Z-140824T0045Z/
MARION IL-
738 PM CDT SAT AUG 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION COUNTY
WILL EXPIRE AT 745 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 3873 8885 3883 8878 3883 8873 3883 8869
3882 8869 3866 8869 3865 8870
TIME...MOT...LOC 0038Z 300DEG 19KT 3871 8859
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:47 PM CDT, 34 minutes earlier.
Area forecast discussion, Aug 23, 6:47 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT Sat Aug 23 2014
.SHORT TERM: (Through Late Tonight)
Issued at 315 PM CDT Sat Aug 23 2014
I have introduced some slight chance pops into the forecast this
evening across the far eastern portion of the CWA. There is some
weak convergence in this region owing to an old outflow boundary
and SBCAPE is pretty extreme at 6000+ J/KG with little CIN. If
indeed a storm does fire then we might see a pulse severe mode.
Also added some slight chance pops to the eastern Ozarks due to
recent development, however CAPE is much less. As the evening
progresses the surface boundary/front re-establishes itself from
western Iowa southeast along the MS River. The vast majority of
the guidance suggests that any additional precipitation threat
will be elevated and well north of the aforementioned boundary and
outside of our CWA. Min temperatures tonight be a few degrees
cooler in the western CWA owing to lower surface dew points but
comparible to this morning elsewhere.
Glass
.LONG TERM: (Sunday through Next Saturday)
Issued at 315 PM CDT Sat Aug 23 2014
Overall not many significant changes in order through Tuesday with
excessive heat continuing. The upper level ridge remains the
dominant weather feature as it expands to the east and southwest.
The heat advisories and excessive heat warning remain intact
through Monday with no changes. If the ensuing model runs continue
current trends then they will likely need to be extended into
Tuesday.
There are some subtle features such as dew points that could mess
with the heat index values and these are the biggest unknowns -
i.e. like today dew points pooling in the mid-upper 70s east of
the river and HI values of 110+. Drier air made a little more
inroads from the Plains into central and southeast Missouri today
and this slight eastward progression into eastern MO is forecast.
Along and east of the MS river the surface boundary is forecast to
waver and surface dew points look to remain a bit higher. If they
remain as high as today then some eastward expansion of the heat
warning may be warranted.
The threat of diurnal convection is expect to increase on Tuesday
but a lack of focus should keep coverage isolated. Finally it
appears we will see a pattern change from the middle into the
later part of the week ahead breaking the heat wave. A positively
tilted upper trof is forecast to migrate from the Great Basin
region late Tuesday and into the Nation's midsection late Wednesday-
Thursday, lingering into late Friday. This should gradually bring
a cold front into the area with cooler temperatures and increased
threat of scattered showers and thunderstorms.
Glass
&&
.AVIATION: (For the 00z TAFs through 00z Sunday Evening)
Issued at 634 PM CDT Sat Aug 23 2014
Expect VFR flight conditions and light/variable wind to prevail
this evening. There are some isolated thunderstorms over south-
central Illinois that are expected to dissipate within the next
2-3 hours. Gusty winds have been reported with theses storms and
expect the heavy downpours at the cores of the storms will reduce
the visibility to IFR. There is also a subtle boundary showing up
on radar moving through the STL Metro area...just east of KSTL.
This boundary is drifting west and the environment is very
favorable for thunderstorms at this time. There is a chance that
another storm or cluster of storms could develop on this boundary
before 02Z, tho confidence is low at this time.
Expect visibility to drop locally to MVFR overnight, primarily in
river valleys. Some haze will likely persist after sunrise Sunday,
but VFR flight conditions are expected to prevail for most of the day.
Specifics for KSTL:
Expect VFR flight conditions to prevail at Lambert tonight. There
is a subtle boundary showing up just east of the terminal at this
time. This boundary is drifting west and the environment is very
favorable for thunderstorms. There is a chance that another storm
or cluster of storms could develop on this boundary before 02Z,
tho confidence is low at this time. Expect VFR flight conditions
and southwest flow to prevail at Lambert Sunday.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT Monday FOR Audrain MO-Boone MO-
Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Madison MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Reynolds MO-Shelby MO-St. Charles MO-St.
Francois MO-Ste. Genevieve MO-Warren MO-Washington MO.
EXCESSIVE HEAT WARNING until 7 PM CDT Monday FOR St. Louis City
MO-St. Louis MO.
IL...HEAT ADVISORY until 7 PM CDT Monday FOR Adams IL-Bond IL-Brown
IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
Randolph IL-Washington IL.
EXCESSIVE HEAT WARNING until 7 PM CDT Monday FOR Madison IL-St.
Clair IL.
&&
WFO LSXHazardous weather outlook, Aug 23, 3:54 PM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 354 PM CDT SAT AUG 23 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 354 PM CDT SAT AUG 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ST. LOUIS METROPOLITAN AREA. ELSEWHERE A HEAT ADVISORY REMAINS IN EFFECT. TEMPERATURES WILL REMAIN IN THE 90S WITH HEAT INDEX VALUES OF 105 DEGREES OR GREATER THROUGH EARLY THIS EVENING. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING ACROSS PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE HEAT WAVE WILL CONTINUE THROUGH MONDAY. AN EXCESSIVE HEAT WARNING AND A HEAT ADVISORY REMAIN IN EFFECT THROUGH MONDAY EVENING. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. GLASS
In the hours before
Local storm report, Aug 23, 6:30 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG 3 WNW BROWNSTOWN 39.01N 89.01W
08/23/2014 FAYETTE IL TRAINED SPOTTER
18 INCH TREE LIMB BLOWN DOWN AND A GRAIN BIN BLOWN
ACROSS A YARD ONTO A ROAD.
&&
CARNEYSpecial weather statement, Aug 23, 6:30 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 630 PM CDT SAT AUG 23 2014 ILZ065-240015- FAYETTE IL- 630 PM CDT SAT AUG 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FAYETTE COUNTY UNTIL 715 PM CDT... AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF VANDALIA...MOVING SOUTHEAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHOBONIER... THIS STORM WILL ALSO IMPACT... INTERSTATE 70 IN ILLINOIS FROM EXIT 63 TO EXIT 68. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
Special weather statement, Aug 23, 6:32 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 632 PM CDT SAT AUG 23 2014 ILZ070-240015- MARION IL- 632 PM CDT SAT AUG 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION COUNTY UNTIL 715 PM CDT... AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF OMEGA...OR 7 MILES EAST OF SALEM...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OMEGA... STEPHEN FORBES STATION... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
Local storm report, Aug 23, 6:45 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT SAT AUG 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FUNNEL CLOUD SMITHBORO 38.89N 89.34W
08/23/2014 BOND IL FIRE DEPT/RESCUE
NEAR I-70 AT SMITHBORO
&&
KARLZNearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.